De novo autoimmune hepatitis subsequent to switching from type 2b to type 2a alpha-pegylated interferon treatment for recurrent hepatitis C after liver transplantation: Report of a case

kazuki takeishi, Ken Shirabe, Takeo Toshima, Toru Ikegami, Kazutoyo Morita, Takasuke Fukuhara, Takashi Motomura, Yohei Mano, Hideaki Uchiyama, Yuji Soejima, Akinobu Taketomi, Yoshihiko Maehara

Research output: Contribution to journalArticle

11 Citations (Scopus)

Abstract

Interferon (IFN), which is the only possible agent for recurrent hepatitis C after liver transplantation, may cause serious immune-related disorders. We report a case of de novo autoimmune hepatitis (AIH), which developed subsequent to switching from 2b pegylated interferon-α (peg-IFN) to 2a peg-IFN after living donor liver transplantation (LDLT). A 51-year-old man with hepatitis C-associated liver cirrhosis underwent LDLT. About 13 months after the initiation of antiviral therapy, in the form of type 2b peg-IFN with ribavirin, a negative serum hepatitis C virus (HCV)-RNA titer was confirmed. Thereafter, the 2b peg-IFN was switched to 2a peg-IFN, 3 months after which severe liver dysfunction developed, despite a constantly negative HCV-RNA. Liver biopsy showed portal and periportal inflammatory infiltrates including numerous plasma cells, indicating AIH. He was treated with steroid pulse treatment, followed by high-level immunosuppression maintenance, but eventually died of Pneumocystis pneumonitis 4 months after the diagnosis of de novo AIH.

Original languageEnglish
Pages (from-to)1016-1019
Number of pages4
JournalSurgery Today
Volume41
Issue number7
DOIs
Publication statusPublished - Jul 1 2011

Fingerprint

Autoimmune Hepatitis
Hepatitis C
Liver Transplantation
Interferons
Living Donors
Hepacivirus
Therapeutics
Pneumocystis
RNA
Ribavirin
Immune System Diseases
Plasma Cells
Viral Load
Liver Cirrhosis
Immunosuppression
Antiviral Agents
peginterferon alfa-2a
Liver Diseases
Pneumonia
Steroids

All Science Journal Classification (ASJC) codes

  • Surgery

Cite this

De novo autoimmune hepatitis subsequent to switching from type 2b to type 2a alpha-pegylated interferon treatment for recurrent hepatitis C after liver transplantation : Report of a case. / takeishi, kazuki; Shirabe, Ken; Toshima, Takeo; Ikegami, Toru; Morita, Kazutoyo; Fukuhara, Takasuke; Motomura, Takashi; Mano, Yohei; Uchiyama, Hideaki; Soejima, Yuji; Taketomi, Akinobu; Maehara, Yoshihiko.

In: Surgery Today, Vol. 41, No. 7, 01.07.2011, p. 1016-1019.

Research output: Contribution to journalArticle

takeishi, kazuki ; Shirabe, Ken ; Toshima, Takeo ; Ikegami, Toru ; Morita, Kazutoyo ; Fukuhara, Takasuke ; Motomura, Takashi ; Mano, Yohei ; Uchiyama, Hideaki ; Soejima, Yuji ; Taketomi, Akinobu ; Maehara, Yoshihiko. / De novo autoimmune hepatitis subsequent to switching from type 2b to type 2a alpha-pegylated interferon treatment for recurrent hepatitis C after liver transplantation : Report of a case. In: Surgery Today. 2011 ; Vol. 41, No. 7. pp. 1016-1019.
@article{52e0c663af094375896bb01d12c35c59,
title = "De novo autoimmune hepatitis subsequent to switching from type 2b to type 2a alpha-pegylated interferon treatment for recurrent hepatitis C after liver transplantation: Report of a case",
abstract = "Interferon (IFN), which is the only possible agent for recurrent hepatitis C after liver transplantation, may cause serious immune-related disorders. We report a case of de novo autoimmune hepatitis (AIH), which developed subsequent to switching from 2b pegylated interferon-α (peg-IFN) to 2a peg-IFN after living donor liver transplantation (LDLT). A 51-year-old man with hepatitis C-associated liver cirrhosis underwent LDLT. About 13 months after the initiation of antiviral therapy, in the form of type 2b peg-IFN with ribavirin, a negative serum hepatitis C virus (HCV)-RNA titer was confirmed. Thereafter, the 2b peg-IFN was switched to 2a peg-IFN, 3 months after which severe liver dysfunction developed, despite a constantly negative HCV-RNA. Liver biopsy showed portal and periportal inflammatory infiltrates including numerous plasma cells, indicating AIH. He was treated with steroid pulse treatment, followed by high-level immunosuppression maintenance, but eventually died of Pneumocystis pneumonitis 4 months after the diagnosis of de novo AIH.",
author = "kazuki takeishi and Ken Shirabe and Takeo Toshima and Toru Ikegami and Kazutoyo Morita and Takasuke Fukuhara and Takashi Motomura and Yohei Mano and Hideaki Uchiyama and Yuji Soejima and Akinobu Taketomi and Yoshihiko Maehara",
year = "2011",
month = "7",
day = "1",
doi = "10.1007/s00595-010-4392-z",
language = "English",
volume = "41",
pages = "1016--1019",
journal = "Surgery Today",
issn = "0941-1291",
publisher = "Springer Japan",
number = "7",

}

TY - JOUR

T1 - De novo autoimmune hepatitis subsequent to switching from type 2b to type 2a alpha-pegylated interferon treatment for recurrent hepatitis C after liver transplantation

T2 - Report of a case

AU - takeishi, kazuki

AU - Shirabe, Ken

AU - Toshima, Takeo

AU - Ikegami, Toru

AU - Morita, Kazutoyo

AU - Fukuhara, Takasuke

AU - Motomura, Takashi

AU - Mano, Yohei

AU - Uchiyama, Hideaki

AU - Soejima, Yuji

AU - Taketomi, Akinobu

AU - Maehara, Yoshihiko

PY - 2011/7/1

Y1 - 2011/7/1

N2 - Interferon (IFN), which is the only possible agent for recurrent hepatitis C after liver transplantation, may cause serious immune-related disorders. We report a case of de novo autoimmune hepatitis (AIH), which developed subsequent to switching from 2b pegylated interferon-α (peg-IFN) to 2a peg-IFN after living donor liver transplantation (LDLT). A 51-year-old man with hepatitis C-associated liver cirrhosis underwent LDLT. About 13 months after the initiation of antiviral therapy, in the form of type 2b peg-IFN with ribavirin, a negative serum hepatitis C virus (HCV)-RNA titer was confirmed. Thereafter, the 2b peg-IFN was switched to 2a peg-IFN, 3 months after which severe liver dysfunction developed, despite a constantly negative HCV-RNA. Liver biopsy showed portal and periportal inflammatory infiltrates including numerous plasma cells, indicating AIH. He was treated with steroid pulse treatment, followed by high-level immunosuppression maintenance, but eventually died of Pneumocystis pneumonitis 4 months after the diagnosis of de novo AIH.

AB - Interferon (IFN), which is the only possible agent for recurrent hepatitis C after liver transplantation, may cause serious immune-related disorders. We report a case of de novo autoimmune hepatitis (AIH), which developed subsequent to switching from 2b pegylated interferon-α (peg-IFN) to 2a peg-IFN after living donor liver transplantation (LDLT). A 51-year-old man with hepatitis C-associated liver cirrhosis underwent LDLT. About 13 months after the initiation of antiviral therapy, in the form of type 2b peg-IFN with ribavirin, a negative serum hepatitis C virus (HCV)-RNA titer was confirmed. Thereafter, the 2b peg-IFN was switched to 2a peg-IFN, 3 months after which severe liver dysfunction developed, despite a constantly negative HCV-RNA. Liver biopsy showed portal and periportal inflammatory infiltrates including numerous plasma cells, indicating AIH. He was treated with steroid pulse treatment, followed by high-level immunosuppression maintenance, but eventually died of Pneumocystis pneumonitis 4 months after the diagnosis of de novo AIH.

UR - http://www.scopus.com/inward/record.url?scp=79960334474&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=79960334474&partnerID=8YFLogxK

U2 - 10.1007/s00595-010-4392-z

DO - 10.1007/s00595-010-4392-z

M3 - Article

C2 - 21748625

AN - SCOPUS:79960334474

VL - 41

SP - 1016

EP - 1019

JO - Surgery Today

JF - Surgery Today

SN - 0941-1291

IS - 7

ER -